This site is intended for health professionals only
Friday 30 September 2016 Instagram
Share |

Heart attack patients who stop statin "risk death"

Heart attack patients who stop statin "risk death"

Patients discontinuing statin medication following an acute myocardial infarction (AMI) increase their risk of dying over the next year, say researchers at McGill University and the McGill University Health Centre.

Using data on British patients who survived an AMI and were still alive three months later, Dr Stella Daskalopoulou and colleagues found that those who discontinued their statin medication were 88% more likely to die during the following year compared to those who had never been on the medication.

"Statins were found to be beneficial drugs," said Dr Daskalopoulou. "Patients who used statins before an AMI and continued to take them after were 16% less likely to die over the next year than those who never used them. So even if it appears that the statins failed to prevent your AMI, it is beneficial to continue taking them and potentially quite harmful to stop."

The large, population-based cohort study was conducted using UK data to take advantage of the medical records kept in the General Practice Research Database (GPRD), which collects information on the health of more than three million patients across the UK.

"In the general population the statin discontinuation rate within the first year of prescription is 30%. That's very high," Dr Daskalopoulou continued. "Because statins are preventive drugs, patients may not feel the immediate benefit of taking them and sometimes stop. However, it looks like this might be quite a dangerous practice after an AMI."

The harmful effects of statin discontinuation may be the result of many different mechanisms, including individual patient characteristics, the researchers explained.

"Regardless of the mechanism or explanation, physicians should be careful when assessing each patient's medication needs," Dr Daskalopoulou said. "Patients also need to take their medications exactly as prescribed after an AMI. Statins in particular should only be withdrawn after an AMI under close clinical supervision."

The study was published in a recent issue of the European Heart Journal.

McGill University

Ads by Google

You are leaving www.nursinginpractice.com

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?